Alert archive / Louisiana / Tornado Warnings in 2008

Tornado Warning 122, NWS New Orleans, LA

September 3, 2008East Feliciana Parish, Saint Helena Parish, Louisiana; Amite County, Mississippi

NWS New Orleans, LA issued this tornado warning at Sep 3, 2008, 12:49 PM CDT for East Feliciana Parish, Saint Helena Parish, Louisiana; Amite County, Mississippi. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 3, 2008, 12:49 PM CDT (17:49 UTC)
Expired
Sep 3, 2008, 1:15 PM CDT
In force
26 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon

Counties East Feliciana Parish, LA, Saint Helena Parish, LA, Amite County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 3, 12:39 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 5.8 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2008-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 842 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2008-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 177 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
842 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
505 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
177 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLIX 031749
TORLIX
LAC037-091-MSC005-031815-
/O.NEW.KLIX.TO.W.0122.080903T1749Z-080903T1815Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1249 PM CDT WED SEP 3 2008

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* TORNADO WARNING FOR...
  EAST FELICIANA PARISH IN SOUTHEAST LOUISIANA...
  THIS INCLUDES THE CITY OF CLINTON...
  ST. HELENA PARISH IN SOUTHEAST LOUISIANA...
  CENTRAL AMITE COUNTY IN SOUTHERN MISSISSIPPI...
  THIS INCLUDES THE CITY OF LIBERTY...

* UNTIL 115 PM CDT

* AT 1245 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR FELPS...OR
  9 MILES NORTHEAST OF CLINTON...MOVING NORTH AT 21 MPH.

* THE TORNADO WILL BE NEAR...
  FELPS BY 1255 PM CDT...
  7 MILES SOUTH OF LIBERTY BY 115 PM CDT...

THE SAFEST PLACE TO BE DURING A TORNADO IS UNDER A WORKBENCH OR OTHER
PIECE OF STURDY FURNITURE. SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT WEDNESDAY EVENING
FOR SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.

LAT...LON 3135 9060 3072 9081 3083 9104 3137 9090
      3137 9062
TIME...MOT...LOC 1749Z 202DEG 18KT 3093 9088

$$
1 follow-up statement
000 
WWUS54 KLIX 031800
SVSLIX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
100 PM CDT WED SEP 3 2008

LAC037-091-MSC005-031815-
/O.CON.KLIX.TO.W.0122.000000T0000Z-080903T1815Z/
EAST FELICIANA LA-ST. HELENA LA-AMITE MS-
1259 PM CDT WED SEP 3 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 115 PM CDT FOR AMITE COUNTY...
AND ST. HELENA AND EAST FELICIANA PARISHES...

AT 1254 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR FELPS...OR 11
MILES NORTHEAST OF CLINTON...MOVING NORTH AT 21 MPH.

THE TORNADO WILL BE NEAR...
  8 MILES SOUTH OF LIBERTY BY 115 PM CDT...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT WEDNESDAY EVENING
FOR SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.

LAT...LON 3135 9060 3072 9081 3083 9104 3137 9090
      3137 9062
TIME...MOT...LOC 1759Z 202DEG 18KT 3098 9086

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Sep 3, 4:34 AM CDT, 8 hours 15 minutes earlier.

Area forecast discussion, Sep 3, 4:34 AM CDT, 8 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
434 AM CDT WED SEP 3 2008

.SYNOPSIS...
A MUCH QUIETER MORNING THIS MORNING COMPARED TO THE PAST TWO.
STILL SEEING A SPIRAL BAND FROM THE REMNANTS OF GUSTAV MOVING
THROUGH THE NORTHWEST CORNER OF THE FORECAST AREA. WILL LET
TORNADO WATCH RIDE FOR THE FAR NORTHWESTERN COUNTY/PARISHES UNTIL
EXPIRATION AT 12Z...AS WE ARE STILL SEEING BOWING SEGMENTS JUST TO
THE WEST OF THE AREA. CENTER OF CIRCULATION STILL DRIFTING INTO SW
ARKANSAS.
&&

.SHORT TERM...
WILL TRIM MUCH OF FLASH FLOOD WATCH FOR THIS MORNING...CLEARING TO
SOUTH AND EAST OF MCCOMB AND BATON ROUGE...BUT WILL EXTEND REMAINING
PORTION OF WATCH UNTIL NOON TO TAKE CARE OF REMAINING BAND OF
PRECIPITATION. AFTER THAT...CONVECTION LIKELY TO SEE LESS AREAL
COVERAGE...AS AIRMASS HAS DRIED SOMEWHAT WITH PRECIPITABLE WATER
AROUND 2.25 INCHES. COASTAL FLOOD WARNING WILL ALSO BE
TRIMMED...AS ONLY AREA CONTINUING TO SEE WATER LEVELS CONSIDERABLY
ABOVE NORMAL IS THE SOUTH AND WEST SHORES OF LAKES PONTCHARTRAIN AND
MAUREPAS. WILL EXTEND THIS UNTIL NOON AND ALLOW DAY SHIFT TO
CONTINUE ASSESSMENT OF FALLING WATER LEVELS.

AFTER TODAY...MAIN FORCING SHOULD BE MAINLY TO THE NORTH OF THE
AREA...AND WILL GRADUALLY TRIM POPS INTO THE CHANCE RANGE FOR
THURSDAY AND FRIDAY...AS REMNANTS OF GUSTAV GET PULLED INTO MAIN
TROF OVER THE MIDDLE AND UPPER MISSISSIPPI VALLEY. ADDITIONAL
SUNSHINE SHOULD ALLOW TEMPERATURES TO RETURN TO CLOSE TO NORMAL
LEVELS. 35
&&

.LONG TERM...
AS UPPER RIDGE BUILDS TO THE WEST OF CURRENT TROPICAL STORM
HANNA...BETWEEN HISPANIOLA AND THE BAHAMAS...DEEP MOISTURE WILL
GRADUALLY DIMINISH AS FLOW OFF THE GULF OF MEXICO BECOMES VERY
WEAK. WHILE ISOLATED CONVECTION WILL BE POSSIBLE...FEEL AREAL
COVERAGE WILL BE TOO LOW TO MENTION FOR PERIOD SATURDAY THROUGH
MONDAY. THIS WILL AID IN ALLOWING CLEANUP ACTIVITIES FROM GUSTAV
TO MAKE CONSIDERABLE HEADWAY. A WEAK TROF MOVING THROUGH THE
MISSISSIPPI RIVER VALLEY ON TUESDAY MAY ALLOW ENOUGH MOISTURE
RETURN FOR A LITTLE MORE CONVECTION TO DEVELOP BY TUESDAY AND
WEDNESDAY.

TEMPERATURES SHOULD RETURN TO NEAR OR SLIGHTLY ABOVE NORMAL LEVELS
FOR EARLY SEPTEMBER. 35
&&

.AVIATION...
KMSY WEB SITE STATES COMMERCIAL POWER IS RESTORED AND COMMERCIAL
FLIGHTS ARE EXPECTED TO RESUME ON THURSDAY. ASOS OBSERVATION SHOULD
BE RESTORED TODAY ONCE CALIBRATION AND MAINTENANCE ARE COMPETED.
WEATHER AT REMAINING TERMINALS WILL BE MVFR CATEGORY CIGS THIS
MORNING IMPROVING TO VFR THIS AFTERNOON AND EVENING...THEN BACK TO
MVFR CIGS AND VSBYS AFTER MIDNIGHT TONIGHT INTO EARLY THURSDAY
MORNING WITH LIGHTER WINDS EXPECTED. SHRA/TSRA WILL BE MOST NUMEROUS
AROUND KMCB AND KBTR TODAY. 22
&&

.MARINE...
WINDS AND SEAS WILL CONTINUE TO DIMINISH TODAY. TIDES WILL REMAIN AS
MUCH AS 3 FEET ABOVE NORMAL OVER SOME AREAS NEAR THE WEST SHORE OF
LAKES PONTCHARTRAIN AND MAUREPAS WITH THE LAKE MAUREPAS SHORELINE
AND SURROUNDING MARSHLANDS/SWAMPS ALSO IMPACTED BY FRESH WATER
FLOODING FROM THE AMITE/TICKFAW RIVER SYSTEMS. 22
&&

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  85  73  88  71 /  50  50  40  30
BTR  86  74  88  74 /  80  50  40  30
MSY  86  76  87  76 /  50  40  40  30
GPT  85  74  86  73 /  40  40  40  30

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...COASTAL FLOOD WARNING UNTIL NOON WEDNESDAY FOR THE FOLLOWING
     ZONES: LIVINGSTON...ST. CHARLES...ST. JOHN THE
     BAPTIST...AND TANGIPAHOA.

     FLASH FLOOD WATCH UNTIL NOON WEDNESDAY FOR THE FOLLOWING ZONES:
     EAST BATON ROUGE...EAST FELICIANA...IBERVILLE...POINTE
     COUPEE...ST. HELENA...WEST BATON ROUGE...AND WEST
     FELICIANA.

GM...NONE.
MS...FLASH FLOOD WATCH UNTIL NOON WEDNESDAY FOR THE FOLLOWING ZONES:
     AMITE...AND WILKINSON.

GM...NONE.
&&
Hazardous weather outlook, Sep 3, 12:07 PM CDT, 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1207 PM CDT WED SEP 3 2008

GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-041715-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY-
IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-
ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-
ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-
UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE-
LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES-
LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1207 PM CDT WED SEP 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

THUNDERSTORMS ASSOCIATED WITH THE REMNANTS OF GUSTAV WILL CONTINUE
TO PRODUCE THUNDERSTORMS ACROSS THE AREA TODAY. THERE IS A SLIGHT
RISK OF SEVERE WEATHER FOR AREAS NORTH OF A LINE FROM MCCOMB TO
BATON ROUGE. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1 PM CDT FOR
POINTE COUPEE AND WEST FELICIANA PARISHES IN SOUTHEAST LOUISIANA
AND FOR WILKINSON COUNTY IN SOUTHERN MISSISSIPPI.

SOME OF THE THUNDERSTORMS ASSOCIATED WITH THE REMNANTS OF GUSTAV
WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINS THAT CAN LEAD TO
FLASH FLOODING. A FLASH FLOOD WATCH HAS BEEN EXTENDED UNTIL 4 PM
CDT FOR AREAS GENERALLY NORTH OF A LINE FROM BATON ROUGE TO
MCCOMB.

A COASTAL FLOOD WARNING HAS BEEN EXTENDED UNTIL 4 PM FOR PORTIONS
OF SOUTHEAST LOUISIANA AROUND LAKE MAUREPAS AND ON THE WESTERN
SHORE OF LAKE PONTCHARTRAIN.

RIVER FLOODING WILL CONTINUE ON SEVERAL RIVERS ACROSS SOUTHEAST
LOUISIANA TODAY. REFER TO FLOOD STATEMENTS AND RIVER FORECASTS FOR
MORE INFORMATION ON SPECIFIC RIVERS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
RIVER FLOODING WILL CONTINUE FOR SEVERAL DAYS ACROSS SOUTHEAST
LOUISIANA.

SCATTERED THUNDERSTORMS ARE EXPECTED TO AFFECT THE AREA ON
THURSDAY AND FRIDAY. ORGANIZED SEVERE WEATHER IS NOT EXPECTED AT
THIS TIME.

THE RISK OF WIDESPREAD HAZARDOUS WEATHER IS LOW FROM SATURDAY
THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Sep 3, 9:30 AM CDT, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
930 AM CDT WED SEP 3 2008

LAZ034>037-046>050-MSZ068-069-031600-
AMITE-ASCENSION-EAST BATON ROUGE-EAST FELICIANA-IBERVILLE-LIVINGSTON-
POINTE COUPEE-ST HELENA-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
930 AM CDT WED SEP 3 2008

...A LARGE BAND OF SHOWERS APPROACHING BATON ROUGE AND SOUTH
MISSISSIPPI...

AT 930 AM...REGIONAL RADARS INDICATED A LARGE BAND OF SHOWERS AND A
FEW EMBEDDED THUNDERSTORMS FROM JACKSON...MISSISSIPPI TO SOUTHWEST
MISSISSIPPI TO LAFAYETTE. THIS ACTIVITY WILL SPREAD EAST ACROSS
SOUTHWEST MISSISSIPPI AND EAST CENTRAL LOUISIANA...MAINLY POINTS
AROUND AND NORTH OF BATON ROUGE. SOME AREAS...JUST NORTH AND WEST OF
BATON ROUGE AND SOUTHWEST MISSISSIPPI...HAVE RECEIVED UP TO 10 TO 15
INCHES OF RAIN. SATURATED GROUNDS WILL NOT BE ABLE TO HANDLE
ADDITIONAL RAINFALL AND EXCESSIVE RUNOFF WILL LIKELY CAUSE FLOODING.
RESIDENTS IN AND AROUND BATON ROUGE AND IN SOUTHWEST MISSISSIPPI WILL
LIKELY EXPERIENCE PERIODS OF RAIN THROUGH 11 PM AND FLOODING IS
POSSIBLE.

MOST FLOOD DEATHS OCCUR IN VEHICLES. DO NOT DRIVE YOUR VEHICLE
INTO AREAS WHERE WATER COVERS THE ROADWAY OR PAST POLICE BARRICADES.
RAPIDLY RISING WATER CAN ENGULF A VEHICLE AND ITS OCCUPANTS AND SWEEP
THEM AWAY.  IF YOUR VEHICLE STALLS IN THE WATER...ABANDON IT
IMMEDIATELY AND SEEK HIGHER GROUND.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 7:28 PM CDTTornado WarningLIXJefferson, Saint Charles32 min
Sep 2, 8:46 PM CDTRiver Flood WarningLIXAscension, Livingston24 hr
Sep 3, 1:19 AM CDTFlash Flood WarningLIXEast Feliciana, Pointe Coupee, West Feliciana3 hr
Sep 3, 5:52 AM CDTCoastal Flood StatementLIX6 hr
Sep 3, 9:22 AM CDTRiver Flood WarningLIXAscension, Livingston5 days
Sep 3, 9:28 AM CDTRiver Flood WarningLIXWashington63 hr
Sep 3, 9:29 AM CDTRiver Flood WarningLIXSaint Tammany, Washington7 days
Sep 3, 9:54 AM CDTTornado WarningLIXEast Feliciana21 min
Sep 3, 12:13 PM CDTFlash Flood WatchLIXEast Baton Rouge, East Feliciana, Iberville, Pointe Coupee, Saint Helena, West Baton Rouge and 1 more4 hr
Sep 3, 2:45 PM CDTCoastal Flood StatementLIX4 hr
Sep 3, 4:31 PM CDTSpecial Marine WarningLIX89 min
Sep 3, 4:58 PM CDTTornado WarningLIXEast Feliciana, Saint Helena32 min
Sep 3, 3:09 AM CDTRiver Flood WarningLIXPearl River28 hr
Sep 3, 11:48 AM CDTRiver Flood WarningLIXHarrison16 hr
Sep 3, 1:14 PM CDTTornado WarningLIXAmite31 min

Nearby

Tornado Warnings in Louisiana, 2008Tornado Warnings in Mississippi, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.